Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 9, NWS Des Moines, IA

December 17, 202319 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Dec 17, 2023, 1:54 PM CST for 19 counties in Iowa. It took effect at Dec 17, 2023, 8:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2023, 1:54 PM CST (19:54 UTC)
In effect from
Dec 17, 2023, 8:00 PM CST
Expired
Dec 18, 2023, 6:00 AM CST
In force
10 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Poweshiek County, IA, Tama County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS73 KDMX 171954
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
154 PM CST Sun Dec 17 2023

IAZ004>007-015>017-024>028-036>039-049-050-062-180400-
/O.NEW.KDMX.WI.Y.0009.231218T0200Z-231218T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-Marshall-Tama-Poweshiek-
Including the cities of Tama, Mason City, Waverly, Dysart, Manly,
Grundy Center, Britt, Reinbeck, Shell Rock, Aplington, Kanawha,
Webster City, Toledo, Hampton, Lake Mills, Allison, Parkersburg,
Clarksville, Dike, Algona, Clear Lake, Conrad, Wellsburg,
Gladbrook, Grinnell, Garner, Estherville, Iowa Falls, Cedar
Falls, Eagle Grove, Ackley, Emmetsburg, Traer, Humboldt, Greene,
Eldora, Northwood, Clarion, Belmond, Waterloo, Marshalltown,
Forest City, and Dumont
154 PM CST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM CST 
MONDAY...

* WHAT...Northwest winds near 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northern into eastern Iowa.

* WHEN...From 8 PM this evening to 6 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects including holiday decorations.

&&

$$

Dodson
3 follow-up statements
180 
WWUS73 KDMX 180226
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
826 PM CST Sun Dec 17 2023

IAZ004>007-015>017-024>028-036>039-049-050-062-181030-
/O.CON.KDMX.WI.Y.0009.000000T0000Z-231218T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-Marshall-Tama-Poweshiek-
Including the cities of Lake Mills, Shell Rock, Allison, Dumont,
Grinnell, Northwood, Webster City, Clear Lake, Hampton,
Wellsburg, Aplington, Eldora, Grundy Center, Emmetsburg, Ackley,
Forest City, Cedar Falls, Parkersburg, Dysart, Toledo, Iowa
Falls, Conrad, Waverly, Estherville, Garner, Gladbrook, Dike,
Tama, Reinbeck, Eagle Grove, Greene, Clarion, Algona, Britt,
Kanawha, Waterloo, Humboldt, Belmond, Traer, Clarksville,
Marshalltown, Mason City, and Manly
826 PM CST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...Northwest winds near 25 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central, northeast, and 
  northwest Iowa.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects including holiday decorations.

&&

$$

REV
536 
WWUS73 KDMX 180900
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
300 AM CST Mon Dec 18 2023

IAZ004>007-015>017-024>028-036>039-049-050-062-181200-
/O.CON.KDMX.WI.Y.0009.000000T0000Z-231218T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-Marshall-Tama-Poweshiek-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, 
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart,
Gladbrook, and Grinnell
300 AM CST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...Northwest winds near 25 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central, northeast, and 
  northwest Iowa.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
039 
WWUS73 KDMX 181152
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
552 AM CST Mon Dec 18 2023

IAZ004>007-015>017-024>028-036>039-049-050-062-181300-
/O.EXP.KDMX.WI.Y.0009.000000T0000Z-231218T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-Marshall-Tama-Poweshiek-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, 
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart,
Gladbrook, and Grinnell
552 AM CST Mon Dec 18 2023

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Wind speeds have dropped below advisory criteria this morning,
thus the advisory will be allowed to expire. Wind gusts up to 40 
mph will be possible at times through the rest of the morning 
hours.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:41 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 17, 11:41 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1141 AM CST Sun Dec 17 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Saturday/
Issued at 302 AM CST Sun Dec 17 2023

Key Messages:
- Winds quicken from the northwest overnight as a strong cold
  front moves through the state. Wind gusts of 35 to near 45 mph
  are possible over north central through the eastern half of
  Iowa. Nearly 100% chance of wind gusts over 25 mph.
- Flurries or a passing snow shower are possible over northeastern
  Iowa with occurrence at 20% or less.
- Cooler Monday with blustery winds decreasing in the
  afternoon.
- Warmer weather the rest of the week into the weekend with highs
  mainly in the 40s and 50s.
- Rain chances return later Thursday into the first part of Friday
  with highest chances at or above 40% over southeastern Iowa.

Details: GOES-East Nighttime Microphysics RGB shows widespread
low level clouds over the state with the back edge slowly edging
towards the Loess Hills of western Iowa. Beneath the clouds, the
boundary layer is rather moist, though winds remain from a westerly
direction between 5 and 10 mph. This may be aiding in the fog being
light with visibilities above a mile. Any fog is expected to
dissipate after sunrise this morning and the stratus clouds will
depart from west to east across central Iowa. This clearing will be
helped along as an initial cold front moves through the state
late this morning through this afternoon bringing in drier lower
level air with a wind shift to from the northwest and just a
slight increase in wind speeds. Therefore, some sunshine is likely
later in the day, particularly over the western half of Iowa.

Attention then turns to the northwest and an approaching stronger
cold front. This front is associated with a potent shortwave trough
that is currently over the northern part of the Alberta and
Saskatchewan provinces. As it drops through the state tonight, winds
from the northwest will quicken and a surge of cooler air will
arrive. BUFKIT forecast soundings from the GFS are not quite as
strong with their low level wind field. However, the NAM shows wind
gusts in the middle 30 knots while the HRRR and RAP show wind gusts
in the mixed layer nearing 40 knots over northern Iowa. The
strongest pressure gradient will pass over north central into
eastern Iowa and this is where the National Blend of Models (NBM)
shows probabilities of 60 to 70% of wind gusts above 40 mph.
While a wind advisory is not out of the question later this
evening to around sunrise Monday, current forecast has winds a
little below criteria and given atypical timeframe will hold off
on a headline. In addition to the winds, the advection of cold air
in the low levels will steepen the lapse rates and result in
instability, which looks to tap into the dendritic growth zone
(DGZ). While large scale subsidence will be prevalent behind the
front, the convective element may allow for snow showers overnight
as the saturation is through the DGZ and ice introduction layer.
Any accumulation will be a skiff, though brief visibility
reduction are also possible. The blustery winds will gradually
decrease Monday afternoon, but the winds will accentuate what will
be a colder day with highs in the upper 20s and low 30s.

Strong warm air advection will ensue on Tuesday with breezy winds
from the south contributing to a warm up. Aloft, heights will be
rising as mid-level ridging pushes into the central US. 12z ECMWF
extreme forecast index shows that 60-70% of members with above
normal temperatures Wednesday through Friday, though nothing extreme
as there is no shift of tails shown over the region. Still, highs
will be well into the 40s to 50s from midweek through next
weekend. While we enjoy our warm up, we will also be monitoring
the weather off of California as a closed low at 500mb slowly
moves equatorward offshore the coast. A lead shortwave will slip
out ahead of this low and with a return of Gulf of Mexico
moisture over the region, will see our next chance of
precipitation move toward the state later Thursday into the first
part of Friday. Deterministic and ensemble guidance shows the
highest chances over the southeastern portion of Iowa at or above
40% and this is where the strongest mid-level QG convergence is
shown as well. Given the temperatures, this will likely be all
rain. While the Canadian and its ensemble are messy lingering
precipitation over the state Friday into Saturday, think the bulk
of guidance as well as the NBM are picking up on a break Friday
afternoon into Saturday. The California 500mb low will begin to
slide into the southwestern US during this time frame and into the
central Plains on Sunday. The evolution of this low is rather
uncertain and lends itself to low confidence in precipitation
chances shown by the NBM and ensembles late this weekend into
early the following week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1135 AM CST Sun Dec 17 2023

Busy TAF period today into tomorrow with stratus teetering between
MVFR and IFR at all sites. KDSM resides along the edge of this
stratus as well as the transition between MVFR and IFR so expect
some variations in flight rules over next few hours. Carried a
more pessimistic IFR prevailing group, but will watch and amend
for trends.

This afternoon through the evening a front will move from
northwest to southeast through the state with ceilings improving
behind it. However, gusty winds will pick up along and behind this
front and continue to increase through the night. Some LLWS is
possible along the boundary overnight, but the primary impact will
be the gusty winds at the surface tonight into tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Dodson
Hazardous weather outlook, Dec 17, 4:37 AM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
437 AM CST Sun Dec 17 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
437 AM CST Sun Dec 17 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong northwest winds of up to 40 mph are expected beginning this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.